Probability Theory and Related Fields

, Volume 101, Issue 2, pp 251–276 | Cite as

On the existence of positive solutions for semilinear elliptic equations with Neumann boundary conditions

  • Z. Q. Chen
  • R. J. Williams
  • Z. Zhao
Article
  • 122 Downloads

Summary

We give sufficient conditions for the existence of positive solutions to some semilinear elliptic equations in unbounded Lipschitz domainsD ⊂ ℝ d (d≥3), having compact boundary, with nonlinear Neumann boundary conditions on the boundary ofD. For this we use an implicit probabilistic representation, Schauder's fixed point theorem, and a recently proved Sobolev inequality forW1,2(D). Special cases include equations arising from the study of pattern formation in various models in mathematical biology and from problems in geometry concerning the conformal deformation of metrics.

Mathematics Subject Classification

35J65 60J65 53C21 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adimurthi, Pacella, F., Yadava, S. L.: Interaction between the geometry of the boundary and positive solutions of a semilinear Neumann problem with critical nonlinearity. J. Funct. Anal.113, 318–350 (1993)Google Scholar
  2. 2.
    Amann, H.: On the existence of positive solutions of nonlinear elliptic boundary value problems. Indiana Univ. Math. J.21, 125–146 (1971)Google Scholar
  3. 3.
    chen, Z. Q.: Reflecting Brownian motions and a deletion result for the Sobolev spaces of order (1, 2). to appear in Potential AnalysisGoogle Scholar
  4. 4.
    Chen, Z. Q., Williams, R. J., Zhao, Z.: On the existence of positive solutions of semilinear elliptic equations with Dirichlet boundary conditions. Math. Ann.298, 543–556 (1994)Google Scholar
  5. 5.
    Chen, Z. Q., Williams, R. J., Zhao, Z.: A Sobolev inequality and Neumann heat kernet estimate for unbounded domains. Math. Research Lett.1, 177–184 (1994)Google Scholar
  6. 6.
    Chen, Z. Q., Williams, R. J., Zhao, Z.: Non-negative solutions of semilinear elliptic equations with boundary conditions-a probabilistic approach. In: Proceedings of 1993 AMS Summer Research Institute on Stochastic Analysis. (to appear)Google Scholar
  7. 7.
    Chung, K. L.: Lectures from Markov Processes to Brownian Motion. Berlin Heidelberg New York: Springer 1982Google Scholar
  8. 8.
    Chung, K. L., Rao, K. M.: Feynman-Kac functional and the Schrödinger equation. In: Cinlar, E., Chung, K. L., Getoor, R. K., (eds.) (Seminar on Stochastic Processes. pp. 1–29) Boston: Birkhäuser 1981Google Scholar
  9. 9.
    Chung, K. L., Zhao, Z.: From Brownian motion to Schrödinger's equation. Berlin Heidelberg New York: Springer (to appear)Google Scholar
  10. 10.
    Durrett, R.: Brownian Motion and Martingales in Analysis. Belmont-California: Wadsworth 1984Google Scholar
  11. 11.
    Dynkin, E. B.: A probabilistic approach to one class of nonlinear differential equations. Probab. Theory Relat. Fields89, 89–115 (1991)Google Scholar
  12. 12.
    Escobar, J. F.: The Yamabe problem on manifolds with boundary. J. Differ. Geom.35, 21–48 (1992)Google Scholar
  13. 13.
    Escobar, J. F.: Conformal deformation of a Riemannian metric to a scalar flat metric with constant mean curvature on the boundary. Ann. Math.136, 1–50 (1992)Google Scholar
  14. 14.
    Fitzsimmons, P. J.: Time changes of symmetric Markov processes and a Feynman-Kac formula. J. Theor. Probab.2, 487–501 (1989)Google Scholar
  15. 15.
    Fitzsimmons, P. J., Getoor, R. K.: Revuz measures and time changes. Math. Z.199, 233–256 (1988)Google Scholar
  16. 16.
    Freidlin, M.: A probabilistic approach to the theory of elliptic quasilinear equations. Usp. Mat. Nauk22(5), 183–184 (1967)Google Scholar
  17. 17.
    Freidlin, M.: Functional Integration and Partial Differential Equations. Princeton: Princeton Univ. Press 1985Google Scholar
  18. 18.
    Fukushima, M.: Dirichlet Forms and Markov Processes. Amsterdam: North-Holland 1980Google Scholar
  19. 19.
    Fukushima, M.: On absolute continuity of multidimensional symmetrizable diffusions. In: Fukushima, M. (ed.) Funtional Analysis in Markov Processes. (Lect. Notes Math., vol. 923, pp. 146–176) Berlin Heidelberg New York: Springer 1982Google Scholar
  20. 20.
    Glover, J., McKenna, P. J.: Solving semilinear partial differential equations with probabilistic potential theory. Trans. Am. Math. Soc.290, 665–681 (1985)Google Scholar
  21. 21.
    Hsu, P.: Probabilistic approach to the Neumann problem. Commun. Pure Appl. Math.38, 445–472 (1985)Google Scholar
  22. 22.
    Hsu, P.: On the Poisson kernel for the Neumann problem of Schrödinger operators. J. London Math. Soc. (2)36, 370–384 (1987)Google Scholar
  23. 23.
    Kazdan, J. L., Warner, F. W.: Curvature function for compact 2-manifolds. Ann. Math.99, 14–74 (1974)Google Scholar
  24. 24.
    Kenig, C. E., Ni, W.-M.: An exterior Dirichlet problem with applications to some nonlinear equations arising in geometry. Am. J. Math.106, 689–702 (1984)Google Scholar
  25. 25.
    Ma, Z., Song, R.: Probabilistic methods in Schrödinger equations. In: Cinlar, E., Chung, K. L., Getoor, R. K., (eds.) (Seminar on Stochastic Processes, pp. 135–164) Boston: Birkhäuser 1990Google Scholar
  26. 26.
    Ni, W. M., Takagi, I.: On the Neumann problem for some semilinear elliptic equations and systems of activator-inhibitor type. Trans. Am. Math. Soc.297, 351–368 (1986)Google Scholar
  27. 27.
    Papanicolaou, V. G.: The probabilistic solution of the third boundary value problem for second order elliptic equations. Probab. Theory Relat. Fields87, 27–77 (1990)Google Scholar
  28. 28.
    Sharpe, M.: General Theory of Markov Processes. New York: Academic Press Inc. 1988Google Scholar
  29. 29.
    Simon, B.: Schrödinger semigroups. Bull. Am. Math. Soc.7, 447–526 (1982)Google Scholar
  30. 30.
    Wang, X.-J.: Neumann problem of semilinear elliptic equations involving critical Sobolev exponents. J. Differ. Equations93, 283–310 (1991)Google Scholar
  31. 31.
    Zeidler, E.: Nonlinear Functional Analysis and Its Applications. I: Fixed Point Theorems. Berlin Heidelberg New York: Springer 1986Google Scholar
  32. 32.
    Zhao, Z.: On the existence of positive solutions of nonlinear elliptic equations—a probabilistic potential theory approach. Duke Math. J.69, 247–258 (1993)Google Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • Z. Q. Chen
    • 1
  • R. J. Williams
    • 2
  • Z. Zhao
    • 3
  1. 1.Department of MathematicsCornell UniversityIthacaUSA
  2. 2.Department of MathematicsUniversity of California, San DiegoLa JollaUSA
  3. 3.Department of MathematicsUniversity of MissouriColumbiaUSA

Personalised recommendations